Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

One or two spotty periods in a year since three years,age 51,birth control practice needed?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 157 Questions
Hello, My girlfriend is 51 and has one or two spotty periods a year for the last three years. Should we worry about using some form of Birth Control?
Posted Sun, 29 Apr 2012 in Women's Health
Answered by Dr. Sunil.N 28 minutes later

Thanks for your query.

The average age for the menopause ranges from 40-60 ,but by 51 most of the women attain menopause.

Since there were 1 or 2 spotty periods a year for last 3 years ,it do signify as lack or irregular ovulation.In addition to the change in the periods there will be some physical features which shows the nearing of the menopause and the ending of the ovulation.
The features include :
Hot flushes, sleep disturbances , mood disturbances , skin becoming thin and dry,
increased frequency of urine, etc..

Considering the menstrual history i don't feel any need for any form of Birth control practice.
However only the abdominal scan can ascertain the absence of activity of ovaries, so i suggest you to do a scan and confirm it.

Hope this helps you.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor